Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 34, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 1997, 10:28 PM EDT for Branch County, Calhoun County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 10:28 PM EDT (02:28 UTC)
- Expired
- May 18, 1997, 11:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Branch County, MI, Calhoun County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:30 PM EDT | Thunderstorm Wind | Sherwood, MI | Branch County Central Dispatch and Road Commission reported downed trees and power lines in Sherwood Township, in the northwest part of the county. A recreational trailer, parked on the side of the road on Division Street was torn open and the contents were st |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 9:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -791 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873
WUUS1 KGRR 190230 RRA
SVRGRR
MIC023-025-190315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 PM EDT SUN MAY 18 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTH CENTRAL LOWER MICHIGAN
...CALHOUN COUNTY
...BRANCH COUNTY
AT 1027 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 16 MILES SOUTHWEST OF BATTLE CREEK OR
10 MILES WEST OF UNION CITY MOVING EAST AT 40 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
BRONSON AROUND 1030 PM EDT
BATTLE CREEK AROUND 1030 PM EDT
COLDWATER AROUND 1045 PM EDT
MARSHALL AROUND 1045 PM EDT
QUINCY AROUND 1050 PM EDT
ALBION AROUND 1100 PM EDT
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
TEWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:03 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 18, 5:03 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 402 PM EDT SUN MAY 18 1997 AFTER COORDINATION WITH LOT...WILL DROP WATCH FOR SOUTHWEST CORNER COUNTIES (ALLEGAN-VAN BUREN-BERRIEN-CASS). WILL LEAVE REST AS IS FOR NOW. BEST INSTABILITY/CONVERGENCE OVER NORTHERN IL...SO WILL WATCH NORTHERN IL/NORTHWEST IN FOR ADDITIONAL DEVELOPMENT OVER NEXT SEVERAL HOURS. BEST DEVELOPMENT HAS BEEN SOUTH OF CWA THUS FAR...BUT WITH WARM FRONT NUDGING INTO SOUTHERN LOWER NOT INCLINED TO DROP ANY OTHER COUNTIES ATTM. BORIS
In the hours before
Special weather statement, May 18, 5:08 PM EDT, 5 hours 20 minutes before
MIZ064>067-071>074-077>081-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 508 PM EDT SUN MAY 18 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR FAR SOUTHWEST LOWER MICHIGAN BUT REMAINS IN EFFECT UNTIL 800 PM EDT FOR REMAINDER OF SOUTHERN LOWER MICHIGAN... AT 500 PM EDT...THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALLEGAN...VAN BUREN... BERRIEN...AND CASS COUNTIES. THIS INCLUDES THE CITIES OF HOLLAND... SOUTH HAVEN...AND BENTON HARBOR. THE THREAT FOR SEVERE WEATHER IN THE ABOVE MENTIONED AREAS HAS DIMINISHED FOR NOW. AT 500 PM EDT...A SURFACE WARM FRONT HAD MOVED EAST OF A LINE FROM HOLLAND TO CASSOPOLIS. THE THREAT FOR SEVERE WEATHER LIES ALONG AND EAST OF THE WARM FRONT...WHICH HAS NOW CLEARED THE FAR SOUTHWEST CORNER OF LOWER MICHIGAN. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS EVENING WILL HAVE TO BE MONITORED AS WARM...MOIST...AND UNSTABLE AIR MOVES INTO SOUTHWEST MICHIGAN BEHIND THE WARM FRONT. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 800 PM EDT FOR BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...JACKSON... ST. JOSEPH...BRANCH...AND HILLSDALE COUNTIES. THIS INCLUDES THE CITIES OF LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...THREE RIVERS...AND HILLSDALE. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE ABOVE MENTIONED COUNTIES EARLY THIS EVENING AS A WARM FRONT PASSES THROUGH SOUTHERN MICHIGAN. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS... FREQUENT LIGHTNING...AND SMALL HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. GREENE
Special weather statement, May 18, 5:10 PM EDT, 5 hours 18 minutes before
MIZ064>067-071>074-077>081-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 508 PM EDT SUN MAY 18 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR FAR SOUTHWEST LOWER MICHIGAN BUT REMAINS IN EFFECT UNTIL 800 PM EDT FOR REMAINDER OF SOUTHERN LOWER MICHIGAN... AT 500 PM EDT...THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALLEGAN...VAN BUREN... BERRIEN...AND CASS COUNTIES. THIS INCLUDES THE CITIES OF HOLLAND... SOUTH HAVEN...AND BENTON HARBOR. THE THREAT FOR SEVERE WEATHER IN THE ABOVE MENTIONED AREAS HAS DIMINISHED FOR NOW. AT 500 PM EDT...A SURFACE WARM FRONT HAD MOVED EAST OF A LINE FROM HOLLAND TO CASSOPOLIS. THE THREAT FOR SEVERE WEATHER LIES ALONG AND EAST OF THE WARM FRONT...WHICH HAS NOW CLEARED THE FAR SOUTHWEST CORNER OF LOWER MICHIGAN. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS EVENING WILL HAVE TO BE MONITORED AS WARM...MOIST...AND UNSTABLE AIR MOVES INTO SOUTHWEST MICHIGAN BEHIND THE WARM FRONT. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 800 PM EDT FOR BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...JACKSON... ST. JOSEPH...BRANCH...AND HILLSDALE COUNTIES. THIS INCLUDES THE CITIES OF LANSING...KALAMAZOO...BATTLE CREEK...JACKSON...THREE RIVERS...AND HILLSDALE. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE ABOVE MENTIONED COUNTIES EARLY THIS EVENING AS A WARM FRONT PASSES THROUGH SOUTHERN MICHIGAN. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS... FREQUENT LIGHTNING...AND SMALL HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO $NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. GREENE
Special weather statement, May 18, 5:45 PM EDT, 4 hours 43 minutes before
MIZ065>067-072>074-079>081-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 545 PM EDT SUN MAY 18 1997 ...SEVERE THUNDERSTORM WATCH 294 FOR SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN HAS BEEN CANCELLED. THE SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON ARE NO LONGER EXPECTED TO BECOME SEVERE. HOWEVER...STRONG THUNDERSTORMS WILL BE DEVELOPING ACROSS EASTERN IOWA...SOUTHERN WISCONSIN...AND NORTHERN ILLINOIS OVER THE NEXT SEVERAL HOURS...AND THESE STORMS MAY MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER 800 PM. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WIND GUSTS. THUS...ALTHOUGH THE THREAT FOR SEVERE WEATHER ACROSS SOUTHERN LOWER MICHIGAN HAS DIMINISHED FOR LATE THIS AFTERNOON...THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS DURING THE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS...OR YOUR LOCAL CABLE TELEVISION OUTLET...FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. BORIS
Special weather statement, May 18, 8:37 PM EDT, 1 hour 51 minutes before
MIZ050>052-056>059-064>067-071>074-077>081-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 837 PM EDT SUN MAY 18 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 200 AM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA JACKSON KALAMAZOO KENT MONTCALM MUSKEGON OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...GRAND RAPIDS...HOLLAND... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON... BENTON HARBOR...AND HILLSDALE A STRONG AREA OF LOW PRESSURE IN WISCONSIN WAS COMBINING WITH A RAPIDLY DESTABILIZING ATMOSPHERE TO SET THE STAGE FOR SEVERE WEATHER ACROSS SOUTHWEST LOWER MICHIGAN. THE POTENTIAL EXISTS FOR SOME OF THE SEVERE THUNDERSTORMS TO PRODUCE TORNADOES. ADVANCE PLANNING DURING A WATCH IS IMPORTANT. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL TELEVISION OR CABLE TELEVISION OUTLET FOR FURTHER UPDATES ON THIS SEVERE WEATHER SITUATION.
Special weather statement, May 18, 8:49 PM EDT, 1 hour 39 minutes before
MIZ050>052-056>059-064>067-071>074-077>081-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 837 PM EDT SUN MAY 18 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 200 AM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA JACKSON KALAMAZOO KENT MONTCALM MUSKEGON OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...GRAND RAPIDS...HOLLAND... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON... BENTON HARBOR...AND HILLSDALE A STRONG AREA OF LOW PRESSURE IN WISCONSIN WAS COMBINING WITH A RAPIDLY DESTABILIZING ATMOSPHERE TO SET THE STAGE FOR SEVERE WEATHER ACROSS SOUTHWEST LOWER MICHIGAN. THE POTENTIAL EXISTS FOR SOME OF THE SEVERE THUNDERSTORMS TO PRODUCE TORNADOES. ADVANCE PLANNING DURING A WATCH IS IMPORTANT. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL TELEVISION OR CABLE TELEVISION OUTLET FOR FURTHER UPDATES ON THIS SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:42 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 48 min |
| May 18, 8:44 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 36 min |
| May 18, 9:20 PM EDT | Severe Thunderstorm Warning | GRR | Berrien, Van Buren | 65 min |
| May 18, 10:20 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 35 min |
| May 18, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Saint Joseph | 51 min |
| May 18, 10:31 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 49 min |
| May 18, 10:45 PM EDT | Severe Thunderstorm Warning | GRR | Hillsdale | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.